Thunderstorm Wind, Armstrong
- When
- August 16, 4:27 PM CST
- Where
- Armstrong County, 12.15 mi SW of Claude
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.980, -101.500
Afternoon and evening showers and thunderstorms developed across the northwest and south central portions of the Texas Panhandle. A few of these storms produced wind gusts in excess of 60mph in the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Afternoon and evening showers and thunderstorms developed across the northwest and south central portions of the Texas Panhandle. A few of these storms produced wind gusts in excess of 60mph in the Texas Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 16, 1:39 PM CST, 2 hours 48 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
239 PM CDT Fri Aug 16 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM ...
(This evening through Saturday night)
Issued at 237 PM CDT Fri Aug 16 2024
The daily theme of hot temperatures and thunderstorm chances
continues today and tomorrow for the Texas and Oklahoma
Panhandles. Hot temperatures are likely with most locations
reaching the triple digit mark both today and tomorrow.
Thunderstorms will be possible both days and any storms that form
could be strong to severe with the primary hazard being damaging
wind gusts.
The latest GOES-16 visible satellite shows a field of cumulus
developing across eastern New Mexico and the southwestern Texas
Panhandle. Further north across the western Oklahoma Panhandle,
thunderstorms have begun to develop near a weak boundary that has
moved out of Kansas. Thunderstorms today will likely be a bit more
widespread compared to the last few days given decent moisture
return in the mid levels combined with boundaries and stronger
daytime heating. All of this is resulting in MLCAPE values of 1000
to 1500 and DCAPE values of 2000+ J/kg. These parameters may lead
to some strong to severe storms with the primary hazard being
damaging winds from thunderstorm downbursts. With the DCAPE values
as high as they are, isolated wind gusts of 70+ mph are not out of
the question. Storm motion will be very slow given weak steering
flow aloft, so if storms are able to train along the same
location (especially if storms are attached to a boundary) heavy
rainfall may lead to isolated flooding concerns as well.
Temperatures this afternoon will continue to be hot with locations
across the southeast reaching or exceeding 105 degrees.
Upper level high pressure looks to remain just to the west of the
forecast area once again on Saturday. Subtle shifts in the high
pressure system may result in temperatures not being quite as high
for Saturday as previously expected. Temperatures will still be on
the hot side, with highs in the upper 90s to potentially 110 in
spots, but with the high still off to the west, the higher end of
temperatures may not pan out. This only results in temperatures
1 to 3 degrees cooler, but does limit confidence a bit regarding
issuance of any heat products outside of the southeastern Texas
Panhandle. Enough mid level moisture still looks to be in play to
get some isolated storms tomorrow across the southern Texas
Panhandle. Any storms that form tomorrow will still have the
potential to produce damaging wind gusts given high DCAPE values
depicted by forecast soundings.
Muscha
&&
.LONG TERM ...
(Sunday through next Thursday)
Issued at 237 PM CDT Fri Aug 16 2024
Above average temperatures will prevail across the Southern High
Plains throughout the extended forecast period. Furthermore, at
least modest rain chances exist within this timeframe as
well, contingent on how much the high pressure system retrogrades
to the west and any potential moisture return.
A stout mid/upper level ridge persists over the western CONUS,
encroaching into the Central Plains throughout next week. This
synoptic pattern coupled with H850 temps above 30 degrees Celsius
will foster peak temperatures in the upper 90s to just over 100
each day from Sunday through at least the middle of next week.
Additionally, high temperatures of 105 or higher are possible on a
few of these days, with the highest probabilities according to the
NBM, being on Sunday for the central and eastern Panhandles. With
that being said, heat products will likely be required for the
southern and eastern parts of the CWA through the middle of next
week.
Despite the presence of a strong high pressure system, chances of
convection are not out of the question. Eastern CONUS troughing
may allow the western CONUS ridge to contract and oscillate
westward slightly. A northwest flow regime can therefore become
established east of the southern Rockies, allowing for daily
thunderstorm chances, particularly across the western CWA. This
eastern CONUS trough feature will also permit at least modest
moisture return and upslope flow through this duration as modeled
by various deterministic guidance including the GFS and ECMWF.
Thus, strong to possibly marginally severe storms are possible,
especially if a peripheral shortwave can be aptly timed with peak
heating/instability. Nonetheless, confidence of the intensity and
location of any potential storms is low at this time, but some
PoPs are in the forecast during the middle of next week.
Muscha/Judd
&&
.AVIATION...
(18Z TAFS)
Issued at 1216 PM CDT Fri Aug 16 2024
VFR conditions are forecast at all sites. Main aviation concern
will be the thunderstorm potential at all sites later this
afternoon through the early evening. Storms could be near or over
each of the terminals so have added VCTS to each site to provide
potential timing. Gusty winds will be possible should a storm be
near a terminal along with a brief reduction in visibility due to
heavy rain. Outside of storm potential, winds should be fairly
light around 10 kts or less with occasional higher gusts.
Muscha
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 73 103 73 103 / 20 10 10 0
Beaver OK 66 99 70 103 / 20 0 0 0
Boise City OK 64 98 67 99 / 20 0 0 0
Borger TX 73 107 74 107 / 20 10 10 0
Boys Ranch TX 70 104 72 104 / 30 10 10 0
Canyon TX 71 102 70 101 / 20 10 0 0
Clarendon TX 73 105 73 104 / 20 10 0 0
Dalhart TX 65 100 66 100 / 30 0 10 0
Guymon OK 65 99 67 100 / 10 0 10 0
Hereford TX 70 103 68 103 / 20 10 0 0
Lipscomb TX 70 103 71 104 / 20 0 10 0
Pampa TX 70 102 72 103 / 20 10 10 0
Shamrock TX 73 104 73 105 / 20 10 0 0
Wellington TX 74 106 74 107 / 20 10 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for TXZ018>020-317.
Heat Advisory from noon to 8 PM CDT Saturday for TXZ018>020-317.
OK...None.
&&
SHORT TERM...05
LONG TERM....05
AVIATION...05Hazardous Weather Outlook National Weather Service Amarillo TX 242 PM CDT Fri Aug 16 2024 OKZ001>003-TXZ001>020-317-170745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 242 PM CDT Fri Aug 16 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...through Tonight. A Heat Advisory has been issued for Palo Duro Canyon and the southeastern Texas Panhandle where temperatures of 105 to 109 are expected. The heat advisory is in effect through 8 PM. Thunderstorms are possible this afternoon and early evening across the Panhandles. A few strong to severe storms are possible and could be capable of producing damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Dangerous heat returns to the combined Panhandles Saturday through Wednesday. A Heat Advisory has been issued for the southeastern Texas Panhandle and Palo Duro Canyon on Saturday afternoon through the early evening hours due to these hot temperatures. Additional heat related headlines will likely be needed Sunday through Wednesday. Thunderstorms may be possible Monday through Thursday. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
319 PM CDT Fri Aug 16 2024
TXZ002-003-162045-
Sherman TX-Hansford TX-
319 PM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HANSFORD AND EAST
CENTRAL SHERMAN COUNTIES THROUGH 345 PM CDT...
At 318 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Texhoma, or 19 miles south of Guymon, moving
southeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Hansford and east central Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3636 10175 3650 10162 3643 10133 3619 10155
TIME...MOT...LOC 2018Z 307DEG 4KT 3642 10160
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MJGSpecial Weather Statement
National Weather Service Amarillo TX
339 PM CDT Fri Aug 16 2024
TXZ012-013-162145-
Potter TX-Carson TX-
339 PM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CARSON AND
SOUTHEASTERN POTTER COUNTIES THROUGH 445 PM CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Amarillo, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Amarillo and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3528 10193 3544 10195 3547 10154 3528 10152
TIME...MOT...LOC 2039Z 270DEG 15KT 3535 10187
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Vanden BoschSpecial Weather Statement
National Weather Service Amarillo TX
403 PM CDT Fri Aug 16 2024
TXZ016-017-162130-
Randall TX-Deaf Smith TX-
403 PM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RANDALL AND EAST
CENTRAL DEAF SMITH COUNTIES THROUGH 430 PM CDT...
At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Bushland, or 13 miles northwest of Canyon, moving
southeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern
Randall and east central Deaf Smith Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3513 10225 3518 10212 3518 10203 3505 10194
3495 10218
TIME...MOT...LOC 2103Z 334DEG 5KT 3509 10213
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Vanden BoschSpecial Weather Statement
National Weather Service Amarillo TX
411 PM CDT Fri Aug 16 2024
TXZ012-013-017-018-162200-
Potter TX-Randall TX-Carson TX-Armstrong TX-
411 PM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ARMSTRONG...
NORTHEASTERN RANDALL...SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER
COUNTIES THROUGH 500 PM CDT...
At 410 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Amarillo, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Amarillo and Washburn.
This includes Interstate 40 between mile markers 73 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3515 10180 3528 10179 3528 10138 3514 10138
TIME...MOT...LOC 2110Z 271DEG 12KT 3525 10171
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Vanden BoschSpecial Weather Statement
National Weather Service Amarillo TX
457 PM CDT Fri Aug 16 2024
TXZ017-162245-
Randall TX-
457 PM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN RANDALL COUNTY THROUGH
545 PM CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Umbarger, or 5 miles west of Canyon, moving
southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Canyon, Umbarger, and Mescalero Park.
This includes Interstate 27 between mile markers 102 and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3502 10217 3512 10199 3501 10175 3487 10190
3483 10202
TIME...MOT...LOC 2157Z 326DEG 11KT 3499 10202
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Vanden BoschSpecial Weather Statement
National Weather Service Amarillo TX
526 PM CDT Fri Aug 16 2024
TXZ013-017>019-317-162315-
Palo Duro Canyon TX-Donley TX-Randall TX-Carson TX-Armstrong TX-
526 PM CDT Fri Aug 16 2024
...STRONG THUNDERSTORMS WILL IMPACT ARMSTRONG...EAST CENTRAL
RANDALL...SOUTH CENTRAL CARSON AND NORTHWESTERN DONLEY COUNTIES
THROUGH 615 PM CDT...
At 526 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Claude to Palo Duro
Canyon. Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Claude, Wayside, Palo Duro Canyon, and Goodnight.
This includes the following highways...
Interstate 27 near mile marker 103.
Interstate 40 between mile markers 90 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3494 10187 3504 10162 3528 10147 3513 10089
3488 10111 3475 10142 3475 10162
TIME...MOT...LOC 2226Z 290DEG 20KT 3515 10140 3501 10152 3494 10169
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Vanden BoschThe Amarillo radar (KAMA), 34 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212040, 1212041.